Open Access Repository

On the unsteady behaviour of cavity flow over a two-dimensional wall-mounted fence

Barbaca, L ORCID: 0000-0002-8421-1109, Pearce, BW ORCID: 0000-0003-2189-5598, Ganesh, H, Ceccio, SL and Brandner, PA ORCID: 0000-0002-6721-878X 2019 , 'On the unsteady behaviour of cavity flow over a two-dimensional wall-mounted fence' , Journal of Fluid Mechanics, vol. 874 , pp. 483-525 , doi: 10.1017/jfm.2019.455.

Full text not available from this repository.

Abstract

The topology and unsteady behaviour of ventilated and natural cavity flows over a two-dimensional (2-D) wall-mounted fence are investigated for fixed length cavities with varying free-stream velocity using high-speed and still imaging, X-ray densitometry and dynamic surface pressure measurement in two experimental facilities. Cavities in both ventilated and natural flows were found to have a re-entrant jet closure, but not to exhibit large-scale oscillations, yet the irregular small-scale shedding at the cavity closure. Small-scale cavity break-up was associated with a high-frequency broadband peak in the wall pressure spectra, found to be governed by the overlying turbulent boundary layer characteristics, similar to observations from single-phase flow over a forward-facing step. A low-frequency peak reflecting the oscillations in size of the re-entrant jet region, analogous to ‘flapping’ motion in single-phase flow, was found to be modulated by gravity effects (i.e. a Froude number dependence). Likewise, a significant change in cavity behaviour was observed as the flow underwent transition analogous to the transition from sub- to super-critical regime in open-channel flow. Differences in wake topology were examined using shadowgraphy and proper orthogonal decomposition, from which it was found that the size and number of shed structures increased with an increase in free-stream velocity for the ventilated case, while remaining nominally constant in naturally cavitating flow due to condensation of vaporous structures.

Item Type: Article
Authors/Creators:Barbaca, L and Pearce, BW and Ganesh, H and Ceccio, SL and Brandner, PA
Keywords: cavitation, multi-phase flows
Journal or Publication Title: Journal of Fluid Mechanics
Publisher: Cambridge Univ Press
ISSN: 0022-1120
DOI / ID Number: 10.1017/jfm.2019.455
Copyright Information:

Copyright 2019 Cambridge University Press

Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page
TOP